0
Case Reports |

Massive Fatal Iatrogenic Venous Air Embolism During Contrast Enhanced Computed Tomography FREE TO VIEW

Roman Kleynberg, MD; Berj Demirjian, MD; Nader Kamangar, MD
Author and Funding Information

Olive View-UCLA Medical Center, Sylmar, CA


Chest. 2011;140(4_MeetingAbstracts):153A. doi:10.1378/chest.1119460
Text Size: A A A
Published online

Abstract

INTRODUCTION: Iatrogenic venous air embolism (VAE) occurs when atmospheric gas is introduced into the systemic venous system. We report a case of massive fatal iatrogenic venous air embolism due to mechanical injection of air with intravenous contrast during contrast-enhanced computed tomography (CECT). This case involves the inadvertent injection of air instead of contrast from an improperly loaded power injector.

CASE PRESENTATION: A 53-year-old male with no past medical history presented to the Emergency Department (ED) complaining of progressively worsening epigastric pain of three days duration. On physical examination, he had no difficulty breathing; arterial oxygen saturation (SpO2) was 98%, on room air; there was moderate diffuse abdominal tenderness to palpation. A CECT of the chest, abdomen and pelvis was ordered to rule out acute aortic dissection and abdominal aortic aneurysm. Immediately following the completion of the CECT, the patient became acutely dyspneic and tachypneic, and appeared ashen and diaphoretic. Upon returning to the ED, his vital signs were notable for blood pressure 107/70, heart rate 140, respiratory rate 28, SpO2 78% on 15 liter non-rebreather mask. His ABG at that time showed: pH 7.19, PaCO2 52, PaO2 59. A repeat ECG demonstrated a new right bundle branch block and right heart strain pattern. Shortly thereafter, the patient precipitously deteriorated; he suffered bradycardic arrest—necessitating cardiopulmonary resuscitation, intubation, and rapidly escalating vasopressor requirements. The patient continued to decompensate despite all measures, and responded poorly to cardiopulmonary resuscitation; he expired shortly thereafter—prior to the review of the CECT. Review of the chest CECT—done immediately prior to his acute demise—was notable for an abrupt interruption of contrast within the vasculature separating the right subclavian vein and the pulmonary veins. In the vasculature separating these landmarks—including the superior vena cava, right atrium and ventricle, right ventricular outflow tract, and main pulmonary arteries—there was largely an absence of contrast, and more significantly—an extensive of amount air was noted.

DISCUSSION: Venous air embolism (VAE) occurs when atmospheric gas is introduced into the venous circulation. VAEs have been associated with neurological procedures, central venous catheterization, penetrating and blunt chest trauma, high-pressure mechanical ventilation, thoracentesis, hemodialysis, and several other invasive procedures.1 More pertinent to our case, are VAEs resulting from inadvertent injection of air during CECT. A recent study showed small air emboli—measuring up to three air bubbles, less than 1 cm in diameter—and medium air emboli—measuring as more than three air bubbles or bubbles 1-2 cm in diameter—were seen in 11.7% patients undergoing CECT studies. 2 Fortunately, the incidence of VAE presenting with dyspnea, hypoxia, and respiratory failure is exceedingly rare; in fact symptoms are usually mild and non-specific. Most VAEs are introduced in small amounts and dissolve in the venous system. Cases of injection of large amounts of air from improperly loaded power injectors have been reported, but are exceedingly rare. The presence of adverse clinical outcomes largely depends on variables such as the volume of air injected, rate of delivery, and the site of injection. Ultimately, iatrogenic VAEs—such as the one described here—can be best prevented by enforcing strict adherence to proper technique and protocol.

CONCLUSIONS: Venous air embolism (VAE) is a known complication of venous access procedures such as CECT. However, it is an iatrogenic complication that can and must be prevented. This can be best achieved by formally educating radiology technicians and limiting use of contrast media injectors to only those with adequate training. Additionally, clinicians must be quick to recognize this complication, allowing for prompt institution of interventions aimed at diminishing the risk of potentially catastrophic and fatal outcomes.

Reference #1 van Hulst RA, Klein J, Lachmann B. Gas embolism: Pathophysiology and Treatment. Clin Physiol Funct Imaging. 2003;23(5):237-46

Reference #2 R, Schaffler GJ, Rienmueller R, at al. Vascular Air Embolism: Location, Frequency, and Cause on Electron-beam CT Studies of the Chest. Radiology. 1997;202:459-462

DISCLOSURE: The following authors have nothing to disclose: Roman Kleynberg, Berj Demirjian, Nader Kamangar

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543